Alert archive / California / Frost Advisories in 2024

Frost Advisory 17, NWS Eureka, CA

May 22, 2024Humboldt County, Trinity County, California

NWS Eureka, CA issued this frost advisory at May 22, 2024, 2:01 PM PDT for Humboldt County, Trinity County, California. It took effect at May 23, 2024, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 22, 2024, 2:01 PM PDT (21:01 UTC)
In effect from
May 23, 2024, 2:00 AM PDT
Expired
May 23, 2024, 8:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 69 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS76 KEKA 222101
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
201 PM PDT Wed May 22 2024

CAZ106>108-230515-
/O.NEW.KEKA.FR.Y.0017.240523T0900Z-240523T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Including Forest Glen, Carrville, Peanut, Weaverville, Trinity
Center, Dinsmore, and Hayfork
201 PM PDT Wed May 22 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Trinity County, and Southern Humboldt Interior.

* WHEN...From 2 AM to 8 AM PDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JB
3 follow-up statements
962 
WWUS76 KEKA 230443
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
943 PM PDT Wed May 22 2024

CAZ106>108-231245-
/O.CON.KEKA.FR.Y.0017.240523T0900Z-240523T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Including Carrville, Trinity Center, Hayfork, Forest Glen,
Dinsmore, Peanut, and Weaverville
943 PM PDT Wed May 22 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Trinity County, and Southern Humboldt Interior.

* WHEN...From 2 AM to 8 AM PDT Thursday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JLW
202 
WWUS76 KEKA 231044
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
344 AM PDT Thu May 23 2024

CAZ106>108-231500-
/O.CON.KEKA.FR.Y.0017.000000T0000Z-240523T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Including Weaverville, Dinsmore, Peanut, Carrville, Trinity
Center, Hayfork, and Forest Glen
344 AM PDT Thu May 23 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Trinity County, and Southern Humboldt Interior.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
827 
WWUS76 KEKA 231445
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
745 AM PDT Thu May 23 2024

CAZ106>108-231545-
/O.EXP.KEKA.FR.Y.0017.000000T0000Z-240523T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Including Forest Glen, Weaverville, Hayfork, Trinity Center,
Dinsmore, Peanut, and Carrville
745 AM PDT Thu May 23 2024

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

The threat has ended with temperatures warming up this morning.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MKK

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 22, 5:11 AM PDT, 8 hours 50 minutes earlier.

Area forecast discussion, May 22, 5:11 AM PDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
511 AM PDT Wed May 22 2024

.SYNOPSIS...Slightly below normal temperatures are forecast
through the weekend. Gusty north and northwest winds are forecast
for portions of the area today through Thursday before more
typical breezes for late May return this weekend.

&&

.DISCUSSION...Northwesterly flow aloft with generally below
normal 850mb temperatures (especially across the northern half of
the forecast area) will result in below normal temperatures for
the next several days (til at least Saturday). A decaying front
associated with a shortwave trough over the Pacific NW this
morning has induced a push of shallow moist air with low clouds
and fog pushing into interior of Del Norte and Humboldt Counties.
High resolution ensemble continues to indicate drizzle possible
this morning with a few hundredths of an inch (10-20% chance it
will measure) for coastal northern Humboldt, north of Cape Mendo.
HREF means indicate over tenth in 12 hours for higher terrain of
SW Humboldt, but this probably way overdone. Surface ridge will
build behind the front this afternoon and pressure gradients will
tighten. This is a distinctly onshore flow and clouds may end up
re-packing up against the coastal terrain. Ridge folding over into
SW Oregon should promote drying and probably clearing late today
into this evening. Granted time-height sections indicate RH's
over 90% and with northerly winds offshore over the waters, this
is a good sign that low clouds will reform in the delta and
spring back over over Humboldt Bay.

The slight airmass cooling, drying offshore winds and clearer
skies inland will probably result in cooler temperatures for the
interior valleys tonight. Probabilities for 36F or less increase
to 30% or more for valleys of Trinity and eastern Humboldt below
3000 feet and frost may form. Confidence is not high enough at
this time to hoist a frost advisory with probabilities less
than 50%.

Diffuse trough aloft will remain over the area on Thu and Fri,
and temperatures in the interior will probably remain near or
below late May normals which are about 80F for Willow Creek,
Weaverville and Ukiah. Another shortwave trough will drop down in
NW flow aloft Fri-Sat and once again may result in light drizzle
for the North Coastal as the depth of the moist layer increases.
GFS does indicate some light precip for the interior mountains -
mainly Trinity - with a deeper shortwave trough scenario. NBM
probabilities for 0.01in/6hr are 5% or less and not worth
including in the forecast at this point.

Above normal 500mb heights and above normal 850mb temperatures
will likely result in above normal interior temperatures early to
mid next week. How warm and the rate of warming are not certain.
Temperatures will probably to rebound on Sunday. National Blend
of models indicates probabilities greater than 60% for 80F or more
in many of the inland valleys by Monday. By Thu, probabilities
for 90F or more increase to 20-40% for the inland valleys. Large
scale flow pattern does not appear to be one that would promote
deep offshore wind flow and suppression of the marine layer. NBM
GUIDANCE indicates a distinct onshore wind regime at the surface.
Thus it is impossible for coastal areas to warm up with N-NW
breezes and chilly 48-55F air spreading onto coast. DB

&&

.AVIATION...A weak cold front descending into NorCal is reinforcing a
stratus layer along the coast north of Cape Mendocino. CEC and ACV
ceilings and visibility's quickly lowered to IFR/LIFR conditions
amidst moist NW flow. Poor conditions expected to persist through
the morning - stratus may struggle to lift until gusty NW winds
resume this afternoon. Gusts 20-30 mph possible at coastal terminals
through late this evening in the wake of the frontal boundary,
although the jet core will remain south of the cape. Gusts 15-20 mph
likely to develop at UKI in the afternoon as well beneath clear
skies. Marine stratus expected to redevelop around the Humboldt Bay
area this evening as winds diminish, while HREF indicates a weaker
signature for low level ceilings at CEC. JM

&&

.MARINE...A resurgence of near gale to gale force wind gusts will
develop in the southern waters and downwind of Cape Mendocino this
afternoon as a transient ridge strengthens the coastal jet. The
broad wind field will reinforce elevated winds and short period seas
in the northern and southern outer waters through Thursday, with the
highest wind gusts confined to the lee of the Cape. Calm winds and
mild seas in the northern inner waters will remain below advisory
level through the end of the week. The sea state is forecast to
diminish Friday before another upper trough digs into the region. JM

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PDT Thursday for PZZ455-475.

     Small Craft Advisory until 9 AM PDT Thursday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Frost Advisories in California, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.